“It’s been known for some time that prolonged use of bisphosphonates can put people at risk for AFF (atypical femur fractures). A break in the shaft of the femur that can occur as a result of little to no trauma,” Eve Donnelly, PhD.https://www.medscape.com/viewarticle/883738
Dr Susan Ott, MD, of the University of Washington stated in a 2004 letter published in the Annals of Internal Medicine, “Many people believe that these drugs are ‘bone builders,’ but the evidence shows they are actually bone hardeners.” Natural healthy bone while very sturdy and has more strength than steel the same size, is also very flexible. If the bone becomes too hard then it can more easily fracture and break.
But this was not always known. I didn’t know if before I broke both of my femurs and spent three years trying to recover. You can read my story here https://pemf-guru.online/pemf/femur-fractures-complications-fosamax-osteoporosis-medication/. I chose to use PEMF therapy to strengthen my bones.
But I found out that there were others like me. I recently read an article written by Christine Romo and Lara Salahi. The article talks about Sandy Potter. When she was 59 years old, Sandy was jumping rope with the neighborhood children.
She fell and her thigh bone snapped. Sandy was diagnosed with osteoporosis at age 48. She had been taking the popular osteoporosis drug Fosamax for eight years. The bisphosphonate she was taking was supposed to make her bones stronger. But that was not the case for Sandy, Fosamax may have contributed to her fracture.
The same article mentions Sue Heller, 60, of Castle Rock, Colo. Sue had been on Fosamax for almost 10 years. She like me broke both of her femur bones. She attributes her injury to Fosamax making her bones more brittle.
“I’m sure there are a lot of women who have brittle bones right now that maybe are ready to break, and they’re not aware of it,” said Heller. “And my heart aches for them.”https://abcnews.go.com/WN/WorldNews/osteoporosis-drugs-fosamax-increase-risk-broken-bones-women/story?id=10044066
FDA Asks For Warning On Fosamax Packaging
In 2008 the Food and Drug Administration asked that they add a warning to their literature. It took 16 months for Merck, the manufacturer, to respond to the request. They added ‘low energy femoral shaft and subtrochanteric fractures’ to their fine print. They defined femur fractures as a possible side effect.
Femurs Break While Standing and Walking
In a follow-up, article ABC news told about a doctor that had a femur break while standing, waiting for a train. Since then, she has started a support group for people who have had a similar fracture. She stated that about one-third of her support group has had two femur fractures.
Carol Ames of State College, PA reported that we were walking into the bedroom when her leg broke and she fell down.
“We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise,” said Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center. “Very unusual, the femur is one of the strongest bones in the body.”https://abcnews.go.com/Health/fosamax-fracture-cases-women-weigh-risk-bone-loss/story?id=10057108
Janet Cornish, a retired nurse broke both her femurs without falling. She had been on Fosamax for seven or eight years. The first time her leg broke was when she was bracing herself on a step and she heard her leg break. The other leg broke when she was sitting down on a bed to take her socks off.
Maybe Better Off Not Treating Osteoporosis or Osteopenia With Foxamax
“We have a history of overtreatment and over-medicalization of people in this country and we need a discussion that’s out loud and upfront,” said Hadler, author of “Worried Sick” and “The Last Well Person.
“For those who are in their 50s and “otherwise healthy,” there is no reason to have a bone density test, he said.
“The use of bisphosphonates like Fosamax was found to increase the risk of bone necrosis nearly three times.“Journal of Rheumatology September 15, 2008
“a pattern of femur fractures among Fosamax users that was 98% specific to the osteoporosis drug”Journal of Orthopedic Trauma May/June 2008
Users of Fosamax appeared to be more than six times more likely to develop cancer of the esophagus.American Society of Clinical Oncology 2012 Study